|Folliculitis and possible treatment
May 20, 2001
Several months ago, my Dr diagnosed me with Folliculitis. I was given oral antibiotics which lasted about two weeks. My case is a bit embarrassing as the folliculitis appears on my behind. I have become extremely self conscious and embarrassed about it and for the time being have been able to keep my current boyfriend from finding out about it as we have not gotten to that point in our relationship. The oral antibiotics did not really help, as a couple weeks later I had a rather painful pustule. Also there is the reddish scarring to contend with, which I suppose with time will fade. I still have no clue how I got this type of infection and in all my research about it over the internet have not found another case to be in the same place as mine. Please tell me there is something else I can do to help stop this and possibly to help the scarring go away.
| Response from Dr. Young
The first question that I have is do you have bacterial folliculitis. Occasionally, I have seen cases of herpes virus infection appear on the buttock; inexperienced clinicians can easily and often mistake this for folliculitis. Such cases often reoccur in the same location. If this diagnosis is correct,treatment for Herpes is very different than for bacterial folliculitis.
The other possibility is that you do have bacterial folliculitis, but the antibiotics that you were given did not fully treat the infection. We like to use either clindamycin (orally and/or topically) or dicloxacillin to treat folliculitis. A two week course should have been adequate to treat the infection. Antibacterial soaps have helped some with recurrent folliculitis too. Folliculitis can and does reoccur; and the frequency and severity of folliculitis appears to be increased among persons with HIV infection.
As for the scarring, the best thing to do is to avoid picking at the site- this causes a prolongation of healing and can make scarring worse. Also, avoid sun exposure to the site (I'm not sure if you are doing this, but it can make things worse).
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.